Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 2, 2012, 6:56 PM CDT for Graham County, Kansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 6:56 PM CDT (23:56 UTC)
- Expired
- May 2, 2012, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 163 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:22 PM CDT | HAIL 1 | 10 Sse Hill City, KS | |
| May 2, 7:22 PM CDT | HAIL 2.5 | 10 Sse Hill City, KS | UPDATED REPORT FROM SPOTTER. |
| May 2, 7:32 PM CDT | HAIL 2 | 8 Ssw Bogue, KS | |
| May 2, 7:32 PM CDT | HAIL 2.5 | 1 S Bogue, KS | |
| May 2, 7:52 PM CDT | HAIL 2.5 | 1 S Bogue, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS53 KGLD 022356
SVRGLD
KSC065-030045-
/O.NEW.KGLD.SV.W.0020.120502T2356Z-120503T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM CDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
* UNTIL 745 PM CDT
* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF WAKEENEY...AND WAS MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3913 9961 3912 9972 3913 9994 3914 9995
3952 9974 3951 9960 3914 9960
TIME...MOT...LOC 2356Z 215DEG 24KT 3908 9977
WIND...HAIL 60MPH 1.00IN
$$
LUNDQUIST3 follow-up statements
003
WWUS53 KGLD 030012
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM CDT WED MAY 2 2012
KSC065-030045-
/O.CON.KGLD.SV.W.0020.000000T0000Z-120503T0045Z/
GRAHAM KS-
712 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRAHAM
COUNTY UNTIL 745 PM CDT...
AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL
UP...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
8 MILES NORTHEAST OF WAKEENEY...AND WAS MOVING NORTHEAST AT 20 MPH.
IN ADDITION...AT 701 PM, TENNIS BALL SIZE HAIL WAS REPORTED 6 MILES
NORTHWEST OF OGALLAH WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3913 9961 3912 9972 3913 9994 3914 9995
3952 9974 3951 9960 3914 9960
TIME...MOT...LOC 0010Z 215DEG 16KT 3910 9975
WIND...HAIL 60MPH 2.50IN
$$
LUNDQUIST953
WWUS53 KGLD 030028
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT WED MAY 2 2012
KSC065-030045-
/O.CON.KGLD.SV.W.0020.000000T0000Z-120503T0045Z/
GRAHAM KS-
728 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRAHAM
COUNTY UNTIL 745 PM CDT...
AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 10 MILES WEST OF PALCO...OR 10 MILES SOUTH OF BOGUE...AND
WAS MOVING NORTH AT 25 MPH.
AT 720 PM SPOTTERS REPORTED 1 INCH HAIL 10 MILES SOUTHEAST OF HILL
CITY.
LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3913 9961 3912 9972 3913 9994 3914 9995
3952 9974 3951 9960 3914 9960
TIME...MOT...LOC 0027Z 188DEG 22KT 3922 9974
WIND...HAIL 60MPH 2.50IN
$$
LUNDQUIST665
WWUS53 KGLD 030041
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT WED MAY 2 2012
KSC065-030045-
/O.CON.KGLD.SV.W.0020.000000T0000Z-120503T0045Z/
GRAHAM KS-
741 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRAHAM
COUNTY UNTIL 745 PM CDT...
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 7 MILES SOUTH OF BOGUE...AND WAS MOVING NORTH AT 25 MPH.
IN ADDITION...AT 732 PM, 2 INCH DIAMETER HAIL WAS REPORTED 8 MILES
SOUTHEAST OF HILL CITY WITH THIS STORM.
A NEW WARNING WILL BE ISSUED SHORTLY FOR THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3913 9961 3912 9972 3918 9993 3952 9974
3951 9960 3914 9960
TIME...MOT...LOC 0040Z 188DEG 22KT 3930 9973
WIND...HAIL 60MPH 2.50IN
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:19 PM CDT, 37 minutes earlier.
Area forecast discussion, May 2, 6:19 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT WED MAY 2 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 248 PM MDT WED MAY 2 2012 THROUGH TONIGHT...A SURFACE FRONT WAS LOCATED FROM CENTRAL NEBRASKA TO SOUTHWESTERN KANSAS AND WAS SLOWLY MOVING NORTHWARD EARLY THIS AFTERNOON. IN THE MID LEVELS THERE IS A PLUME OF MOISTURE STREAMING ACROSS THE ROCKIES AND INTO THE HIGH PLAINS FROM THE PACIFIC. A WEAK SHORTWAVE TROUGH WAS PROGRESSING ACROSS WESTERN COLORADO AND WILL EMERGE INTO EASTERN COLORADO AND WESTERN NEBRASKA THIS EVENING. THE COMBINATION OF THE TROUGH AND ANOTHER FRONT IN WESTERN NEBRASKA WILL PRODUCE THUNDERSTORMS ACROSS MAINLY NEBRASKA AND NORTHEASTERN COLORADO. THERE IS A CHANCE...ALBEIT NOT GREAT...FOR A STORM OR TWO TO DEVELOP IN OUR FAR NORTHERN COUNTIES IN COLORADO AND NEBRASKA. ANY STORM THAT DOES DEVELOP HAS THE OPPORTUNITY TO BECOME SEVERE WITH FAVORABLE SHEAR AND INSTABILITY...ESPECIALLY IN SOUTHWESTERN NEBRASKA. THE BULK OF THE LIFT FROM THE SHORTWAVE TROUGH WILL RESIDE TO OUR NORTH AND PRECIPITATION CHANCES WILL DIMINISH TOWARDS 09-12Z. THURSDAY AND THURSDAY NIGHT...WEAK SHORTWAVE TROUGH WILL TRACK ALONG THE NORTHERN PERIPHERY OF THE FORECAST AREA. BROAD FORCING FOR ASCENT WILL BE WEAK BUT COULD BE ENOUGH TO GENERATE A FEW SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ALONG AND NORTH OF INTERSTATE 70. WITH GENERALLY WEAK SHEAR IN PLACE...NOT ANTICIPATING WIDESPREAD SEVERE WEATHER THREAT. HOWEVER...SAMPLE OF PROGGED VERTICAL SOUNDINGS FROM ACROSS THE AREA INDICATE THAT STRONG WINDS COULD BE POSSIBLE CONVECTION IS ABLE TO DEVELOP. THREAT FOR CONVECTIVE ACTIVITY SHOULD COME TO AN END BY AROUND MIDNIGHT WITH THE POTENTIAL FOR PATCH FOG DEVELOPING LATE THURSDAY NIGHT ACROSS THE EASTERN HALF OF THE FORECAST AREA. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 248 PM MDT WED MAY 2 2012 SHORTWAVE RIDGING AHEAD OF A BROAD WESTERN CONUS TROUGH WILL YIELD DRY CONDITIONS AND MUCH ABOVE NORMAL TEMPS ACROSS THE REGION BOTH FRIDAY AND SATURDAY. WITH H85 TEMPS IN THE MID 20S C...WILL HAVE NO PROBLEMS SEEING MAX TEMPS REACH THE MID TO UPPER 80S. LIKELY TO SEE A FEW LOCATIONS TOUCH THE 90 DEGREE MARK ESPECIALLY FROM HILL CITY TO TRIBUNE AND SOUTHEAST FROM THERE. DRY AIRMASS WILL RESIDE OVER THE SOUTHWEST PORTION OF THE FORECAST AREA ON FRIDAY AND TO A LESSER EXTENT ON SATURDAY. WHILE RH VALUES WILL LIKELY FALL TO LESS THAN 15 PERCENT...WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 15 MPH SO NOT ANTICIPATING A NEED FOR A FIRE WEATHER HIGHLIGHT. PATTERN BEGINS TO SHIFT SATURDAY NIGHT AS A SURFACE COLD FRONT MOVES THROUGH THE REGION. BROAD SCALE FORCING FOR ASCENT BEGINS TO INCREASE SATURDAY EVENING AS THE FIRST IN A SERIES OF SHORTWAVE TROUGHS IMPACTS THE AREA. GIVEN UNCERTAINTY IN THE EXACT TIMING OF EACH SHORTWAVE TROUGH...POPS WILL BE CARRIED IN MOST EVERY PERIOD IN THE EXTENDED WITH GREATER POPS PLACED WHERE CONFIDENCE IS HIGHEST. WON'T BE A COMPLETE WASHOUT BUT DO ANTICIPATE A FEW ROUNDS OF PRECIP IN THE EXTENDED. NEARLY PERSISTENT CLOUD COVER WILL KEEP DAYTIME TEMPS AT OR SLIGHTLY BELOW NORMAL FROM MONDAY THROUGH WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 505 PM MDT WED MAY 2 2012 VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR THE NEXT 24 HOURS. A SHORTWAVE WILL MOVE THROUGH THE SOUTHWEST FLOW TONIGHT. THIS WILL PROVIDE A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. TIMING IS DIFFICULT BUT IT APPEARS THE BEST CHANCE WILL BE AT KMCK WHERE MOISTURE IS BETTER THAN AT KGLD. CHANCES WILL DIMINISH BY 09Z THURSDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BAS/FOLTZ LONG TERM...FOLTZ AVIATION...FS
Hazardous weather outlook, May 2, 11:25 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT WED MAY 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT WED MAY 2 2012 /1125 AM CDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS FAR NORTHEAST COLORADO AND NORTHWEST KANSAS MOVING EAST ALONG AND NORTH OF INTERSTATE 70 TONIGHT. THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS WILL EXIST ALONG AND NORTH OF THE KANSAS AND NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING GENERALLY EAST OF A LINE FROM YUMA AND BURLINGTON COLORADO TO TRIBUNE KANSAS. AN UNSETTLED WEATHER PATTERN WILL DEVELOP SATURDAY NIGHT AND CONTINUE THROUGH EARLY NEXT WEEK WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.